Alert archive / California / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 43, NWS Reno, NV
NWS Reno, NV issued this severe thunderstorm warning at Aug 17, 2008, 2:59 PM PDT for Plumas County, Sierra County, California. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 17, 2008, 2:59 PM PDT (21:59 UTC)
- Expired
- Aug 17, 2008, 3:45 PM PDT
- In force
- 46 min
- Issued by
- NWS Reno, NV
- Area
- Storm-based polygon
Counties Plumas County, CA, Sierra County, CA
The radar
The Reno radar (KRGX), 69 km from the middle of the area, began a volume at 22:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Reno, NV (KREV), launched 12:00Z, 10.0 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3359 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 22 m²/s²
- 0-3 km storm-relative helicity
- -7 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KREV 172159 SVRREV CAC063-091-172245- /O.NEW.KREV.SV.W.0043.080817T2159Z-080817T2245Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE RENO NV 259 PM PDT SUN AUG 17 2008 THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EXTREME SOUTHEASTERN PLUMAS COUNTY IN NORTHERN CALIFORNIA... EAST CENTRAL SIERRA COUNTY IN NORTHERN CALIFORNIA... * UNTIL 345 PM PDT * AT 253 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL AND VERY HEAVY RAINFALL. THIS STORM WAS LOCATED 7 MILES SOUTH OF CA 49 AT SIERRA-PLUMAS CO LINE...OR ABOUT 6 MILES EAST OF SIERRAVILLE...AND 5 MILES SOUTH OF LOYALTON. THIS STORM WAS NEARLY STATIONARY. * THE SEVERE THUNDERSTORM WILL BE NEAR... 6 MILES SOUTH OF CA 49 AT SIERRA-PLUMAS CO LINE BY 345 PM PDT... THIS STORM IS CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL. WATCH FOR PONDING WATER ON AREA ROADWAYS. DRIVERS SHOULD SLOW DOWN IF ENCOUNTERING HEAVY RAINS...AND REMEMBER TO TURN ON THEIR HEADLIGHTS. LAT...LON 3973 12033 3973 12015 3956 12015 3956 12032 TIME...MOT...LOC 2157Z 195DEG 1KT 3961 12025 $$ JAH
1 follow-up statement
000 WWUS55 KREV 172223 SVSREV SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE RENO NV 323 PM PDT SUN AUG 17 2008 CAC063-091-172245- /O.CON.KREV.SV.W.0043.000000T0000Z-080817T2245Z/ PLUMAS CA-SIERRA CA- 322 PM PDT SUN AUG 17 2008 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM PDT FOR EAST CENTRAL SIERRA AND SOUTHEASTERN PLUMAS COUNTIES... AT 318 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL AND VERY HEAVY RAINFALL. THIS STORM WAS LOCATED ABOUT 5 MILES SOUTH OF LOYALTON...OR ABOUT 7 MILES EAST OF SIERRAVILLE. THIS STORM WAS NEARLY STATIONARY. THE SEVERE THUNDERSTORM WILL BE NEAR... LOYALTON AND 6 MILES SOUTH OF CA 49 AT SIERRA-PLUMAS CO LINE BY 345 PM PDT... THIS STORM IS CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL. WATCH FOR PONDING WATER ON AREA ROADWAYS. DRIVERS SHOULD SLOW DOWN IF ENCOUNTERING HEAVY RAINS...AND REMEMBER TO TURN ON THEIR HEADLIGHTS. LAT...LON 3973 12033 3973 12015 3956 12015 3956 12032 TIME...MOT...LOC 2222Z 195DEG 1KT 3962 12025 $$ JAH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 2:00 PM PDT, 59 minutes earlier.
Area forecast discussion, Aug 17, 2:00 PM PDT, 59 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RENO NV 200 PM PDT SUN AUG 17 2008 .SHORT TERM... UPPER TROUGH WAS APPROACHING THE WEST COAST WITH ONE VIGOROUS S/W OFFSHORE OREGON PRODUCING QUITE A BIT OF LIGHTNING. NEXT SHORWTWAVE WAS ROUNDING BASE OF TROUGH AND WILL AFFECT THE AREA LATER TONIGHT AS IT EJECTS. SYNOPTIC SCALE FORCING WILL BE LACKING THIS AFTERNOON AND EARLY EVENING WITH MAIN SUPPORT FOR CONVECTION ALONG CONVERGENCE ZONE IN MONO/MINERAL COUNTY AND ALONG THERMAL TROUGH ALONG THE EASTERN SIERRA INTO NORTHEAST CALIFORNIA AND NORTHWEST NEVADA. ACTIVITY WILL GENERALLY BE ISOLATED ALTHOUGH SCATTERED COVERAGE WILL BE POSSIBLE IN A SMALL AREA EXTENDING FROM MONO LAKE NORTHWARD INTO THE PINE NUTS WHERE THE GFS WAS INDICATING STRONG SFC CONVERGENCE AND BOTH THE GFS/NAM SHOWED MODIFIED TOTAL TOTALS TO 400MB ABOVE 56C. DRY AND HOT LOWER LAYERS WILL SUPPORT ISOLATED STRONG DOWNBURST WIND POTENTIAL THIS AFTERNOON AND EVENING. THERE MAY BE A SHORT LULL IN THE ACTIVITY WITH LOSS OF DAYTIME HEATING. HOWEVER AS S/W ARRIVES LATE THIS EVENING (70KT JET ACROSS CENTRAL CALIFORNIA)...AREAS NORTH OF INTERSTATE 80 WILL BECOME MORE FAVORABLE FOR CONVECTION AS LARGE SCALE LIFT/UPPER LEVEL DIVERGENCE INCREASES. MODEL SOUNDINGS CONTINUE TO SHOW STRONG BACKING WIND PROFILE IN THE 700-550MB LAYER WITH SPEED IN THE MID LAYERS INCREASING TO 30-35KT. LARGE SCALE LIFT...INCREASING SHEAR AND INSTABILITY (MUCAPE APPROACHING 750J/KG AND 400MB MODIFIED TOTAL TOTALS 56-60C) WILL COMBINE TO ENHANCE CONVECTIVE POTENTIAL IN THESE NORTHERN AREAS LATE THIS EVENING. SOME STORMS WILL LAST WELL INTO THE NIGHT NORTH OF GERLACH WITH ISOLATED SHOWERS STILL POSSIBLE AS LATE AS MID MORNING MONDAY WHEN S/W FINALLY EXITS AND DRIER MORE STABLE WESTERLY FLOW FOLLOWS. THE BEST LIFT/INSTABILITY WILL EXTEND FROM NORTHERN CALIFORNIA INTO OREGON. HOWEVER A FEW STRONG STORMS WILL APPROACH SEVERE LEVELS NORTH OF I-80 LATE TONIGHT WITH GUSTY WINDS AND SOME SMALL HAIL POSSIBLE. TROUGH OVER THE PACNW WILL GRADUALLY FLATTEN BY MIDWEEK WITH A DRY AND RELATIVELY COOLER WEST FLOW MONDAY AFTERNOON THROUGH WEDNESDAY. LOCALLY GUSTY WINDS WILL OCCUR EACH DAY ESPECIALLY ALONG THE SIERRA FRONT AND AREAS NORTH IF I-80. INCREASED HUMIDITY LEVELS IN THESE AREAS SHOULD PRECLUDE MORE THAN A HEADLINE FOR FIRE WEATHER. A SHORTWAVE WILL PASS MAINLY NORTH OF AREA WEDNESDAY AND WEDNESDAY NIGHT WHICH WILL HELP DRAG SOME 700-500MB MOISTURE ACROSS AREAS NORTH OF HIGHWAY 50. THERE MAY BE ENOUGH WANING SUPPORT TO PRODUCE ISOLATED SHOWERS IN THE NORTH WEDNESDAY/WEDNESDAY NIGHT. OTHERWISE IT WILL BE DRY. TEMPERATURES NEAR OR SLIGHTLY ABOVE NORMAL MONDAY WILL COOL CLOSE TO NORMAL TUESDAY AND WEDNESDAY. HOHMANN .LONG TERM...THURSDAY THROUGH SUNDAY... EXPECT A GRADUAL WARMING THROUGH THE PERIOD WITH GENERALLY QUIET AND DRY CONDITIONS. THE WARMEST DAYS WILL BE NEXT WEEKEND AS TEMPERATURES ONCE AGAIN RISE ABOVE NORMALS FOR THE PERIOD. THURSDAY AN UPPER LOW MOVES EAST ACROSS SOUTHERN ALBERTA AND SASKATCHEWAN ALLOWING A RIDGE TO REBUILD ALONG THE WEST COAST. MEDIUM RANGE MODELS ARE IN GENERAL AGREEMENT AS A FOUR CORNERS HIGH SETS UP. 500MB HEIGHTS RISE FROM APPROXIMATELY 586 TO 594 DECAMETERS BY SUNDAY...ALLOWING DAYTIME HIGHS TO INCREASE A GOOD 8-10 DEGREES BY THE WEEKEND COMPARED TO MIDWEEK. THE THERMAL TROUGH SETS UP OVER CA ON FRIDAY AND THEN BROADENS AND SHIFTS INTO THE GREAT BASIN BY THE WEEKEND AS HEAT BUILDS UNDER THE RIDGE. RELATIVE HUMIDITIES WILL DROP BELOW 15% ACROSS WESTERN VALLEYS STARTING FRIDAY WITH SINGLE DIGIT READINGS IN MANY AREAS BY THE WEEKEND. 500MB RH RESPONSE IN THE MONO-MINERAL COUNTY CONVERGENCE ZONE BEGINS TO INCREASE SUNDAY AND MONDAY SO ISOLATED THUNDERSTORMS MAY DEVELOP THERE LATE IN THE WEEKEND. TEMPERATURES IN THE EASTERN SIERRA AND WESTERN NV BE SEVERAL DEGREES ABOVE NORMAL THURSDAY AND FRIDAY BEFORE RISING INTO THE MID TO UPPER 90S FOR THE WEEKEND IN WESTERN NV VALLEYS...AND THE LOWER 80S AT LAKE TAHOE - A GOOD 5-8 DEGREES ABOVE NORMAL. JAH && .AVIATION... CUMULUS BUILDUPS WILL DEVELOP ALONG THE SIERRA BY 20Z WITH ISOLATED TO SCATTERED THUNDERSTORMS AFTER 23Z. THE STORMS WILL GENERALLY BE OVER THE SIERRA AND FAR WESTERN NEVADA WITH A FEW STRONG/SEVERE STORMS POSSIBLE. THE MAIN AVIATION THREAT FROM THESE STORMS WILL BE STRONG OUTFLOWS DUE TO DRIER AIR AT THE SURFACE ENTRAINED INTO ANY DOWNDRAFTS. VFR CONDITIONS WILL PREVAIL ALTHOUGH LCL MVFR VSBYS ARE POSSIBLE IN HEAVIER SHOWERS. TSTMS WILL END AT AREA TAF SITES BY 03Z BUT ISOLD CONVECTION WILL CONTINUE OVERNIGHT IN NORTHEAST CA AND NORTHWEST NV AS AN UPPER DISTURBANCE MOVES ACROSS THE AREA. JAH && .REV WATCHES/WARNINGS/ADVISORIES... NV...NONE. CA...NONE. && HTTP://WEATHER.GOV/RENO
The office that day
Everything else NWS Reno, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 17, 4:44 PM PDT | Flash Flood Warning | REV | Lassen | 2 hr |
Nearby
Severe Thunderstorm Warnings in California, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.